Q. Last October I started having neurological symptoms. My hands were falling asleep every night with pins and needles. The symptoms got worse and I developed pain in my neck, upper back and arms. Sometimes my feet would fall asleep as well.
I saw my family doctor, a neurologist, an orthopedist, and a physiatrist. I had my blood tested for B12 deficiency, diabetes and thyroid problems. I had an MRI that showed some disc deterioration and arthritis in my neck. One doctor even suggested I might have multiple sclerosis.
Despite physical therapy and muscle relaxants, my symptoms fluctuated. No one thought to suggest vitamin B6 (pyridoxine) toxicity. I was taking a multivitamin with 150 percent of the RDA for this vitamin.
Finally, I googled my symptoms and thought perhaps I might have too much B6 in my system. A blood test showed I had twice the upper limit of normal. I stopped taking the supplement and within four weeks my symptoms were 95 percent improved! Apparently some people do not process this vitamin the way others do, and it can be dangerous.
Since then, my 23-year-old daughter developed similar symptoms. These were linked to an energy drink that has extra vitamin B6.

A. Your case is quite unusual. Although there are reports of neurological damage from high doses of vitamin B6 (above 100 mg per day), symptoms like yours are not supposed to occur at the dose you were taking. Thank you for alerting us to the possibility that some people may be exceptionally sensitive to vitamin B6 toxicity.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Jacent

    Not sure where to start with my story but I’ll keep it short. 3 years ago I stopped smoking and immediately became health nut and exercising extensively. I began adding supplements to my diet one of which had 9,000% by itself of Vit B6. This was just ONE of many added supplements I was taking. All was fine until after about a year I began experiencing horrible burning nerve pain in both my feet. Horrible night sweats. Then hands would follow with weakness and numbness. I went thru two years of doctor “experiments”, X-rays, MRIs, drugs until I finally said enough I’ll figure it out on my own. I created a daily log of my eating habits and pains. Eventually I had cut out all supplements except my one multivitamin (9000% B6). I finally decided to stop my intake of this vitamin ass well. 30 days later almost EVERYTHING dissipated and I went from feeling crippled to almost 100% healthy. Amazing feeling. I still get some mild pains on occasion but I think my nerves are still healing. It was an awful 2 years but my recovery has been great.

  2. Nicola Noetic
    Bellingham, WA

    Yes, I too, suffer from B6 sensitivity. Had to go to a naturopathic psychiatrist to find out. Got relief within three days. Have no peripheral neuropathy since. Now, does anyone know of a multivitamin or b complex without B6. I found Desert Essence but their website is very difficult. It won’t recognize my email. So I gave up.

  3. JJC

    Thanks for posting this. I read this and immediately checked my multiple vitamin. It was giving me 300% of the RDA. I ceased taking the vitamin supplements that day and now, three months later, the tingling has virtually stopped in my feet. There is still some numbness, but I feel it is slowly diminishing, as well. I had switched from One-a-Day Men’s-over-50 about two years ago to their 50-plus-advantage which doubled the B6 RDA. Doctor did not have an answer as to the numbness and tingling, I was experiencing and neither of us suspected a multiple vitamin but I had not mentioned to the doctor that I had switched either.
    The old “more is better” fallacy got me! I suffered for at least 18 months and it was getting worse. Your article was very timely!
    Many, many thanks.

  4. greg

    In response to your B-6 article. I had vibrating in my thigh bones and muscles, each time it happened it was like my cell phone was vibrating in my front pants pockets. I went to neurologist, who put me through many tests, and found nothing. He wanted to run another test which would have cost me $1,600.00, so I decided to look on the internet. I found an article which suggest B-6 supplements, I started taking them, and within a couple days the vibrating stopped. Just wanted to let you know.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.